Hail, Ellsworth
- When
- April 10, 12:30 PM CST
- Where
- Ellsworth County, 1 mi SW of Kanopolis
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.700, -98.167
CO-OP observer.
12 hail, 6 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 1:14 AM CST, 11 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 214 AM CDT SUN APR 10 2005 .DISCUSSION... FORECAST CONCERNS... CONVECTIVE TRENDS AND SEVERE POTENTIAL TODAY AND TONIGHT... UPPER LOW BEHAVING PRETTY MUCH AS EXPECTED SO FAR, WITH LOW CLOSING OFF JUST E OF THE FOUR CORNERS REGION EARLY THIS MORNING. DEEPER CLOSED SYSTEM THRU THE MID AND LOWER LEVELS WILL EVOLVE AS LOW MOVES ACROSS THE CENTRAL HIGH PLAINS BY THIS EVENING. THIS WILL SET THE STAGE FOR STRONG/SEVERE CONVECTION ACROSS THE AREA, AS CONTINUED NORTHWARD LOW LEVEL MOISTURE FLUX ENCOUNTERS COLDER MID LEVEL TEMPERATURES/COOLING AS TROF APPROACHES LATER IN THE DAY. THIS IN COMBO WITH DIURNAL HEATING WILL RESULT IN POTENTIAL MODERATE INSTABILITY ALONG/EAST OF SURFACE FRONT/DRYLINE BY LATE AFTERNOON AND EVENING ACROSS CENTRAL KANSAS. AGREE WITH SPC OUTLOOK, THAT SHEAR PROFILES WILL BE SUPPORTIVE OF SUPERCELLS INITIALLY JUST EAST OF SURFACE CYCLONE. THIS WILL OCCUR ALONG DRYLINE IN SOUTH CENTRAL KANSAS AND ALONG SLOW MIGRATORY COLD FRONT. THOUGH PRIMARILY A LARGE HAIL/DAMAGING WIND RISK, A NARROW WINDOW IN TIME AND SPACE WILL EXIST FOR A FEW TORNADOES ACROSS CENTRAL KANSAS, MAINLY WEST OF I-135, WHERE BOUNDARY LAYER/SURFACE FLOW MAY BECOME SUFFICIENTLY BACKED DURING THE LATE AFTERNOON AND EARLY EVENING. WILL LIKELY SEE EVOLUTION INTO SQUALL LINE OVERNIGHT AS IT MARCHES ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. ALL IN ALL, GOING FORECAST HAS THIS PRETTY WELL IN HAND, SO ONLY SLIGHT TWEAKS TO POPS AND TEMPS TODAY AND TONIGHT. SIMILAR TO LAST SYSTEM, CLOSED LOW WILL BECOME NEARLY VERTICALLY STACKED AS IT MOVES SLOWLY EAST ACROSS KANSAS THROUGH MONDAY. SEVERE RISK AND PRECIP CHANCES TO DIMINISH, THOUGH SHOWERS AND A FEW STORMS WILL CONTINUE DEVELOP UNDER MOIST MID/UPPER LEVEL COLD POOL. LITTLE CHANGE TO FORECAST BEYOND MONDAY INTO THE REST OF THE WEEK. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 51 64 42 / 60 70 30 20 HUTCHINSON 70 48 62 40 / 70 60 40 20 NEWTON 72 50 64 41 / 60 70 40 20 ELDORADO 73 52 66 42 / 50 80 40 20 WINFIELD-KWLD 74 52 67 43 / 50 80 30 20 RUSSELL 66 45 55 38 / 70 60 40 30 GREAT BEND 67 45 56 38 / 70 60 40 20 SALINA 70 49 62 41 / 60 70 50 30 MCPHERSON 70 49 63 40 / 60 70 40 20 COFFEYVILLE 76 55 72 45 / 40 80 30 20 CHANUTE 75 55 71 45 / 40 80 40 20 IOLA 75 55 71 45 / 40 80 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && DARMOFAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 532 AM CDT SUN APR 10 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 532 AM CDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS THIS MORNING, MAINLY WEST OF A SALINA TO WICHITA TO WELLINGTON LINE. A FEW STRONG STORMS, WITH PENNY SIZE HAIL AND WINDS TO 50 MPH ARE POSSIBLE. DEVELOPMENT OF SEVERE THUNDERSTORMS APPEARS MORE LIKELY ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS DURING THE AFTERNOON AND EARLY EVENING. SUPERCELL STORMS ARE POSSIBLE, WHICH COULD PRODUCE UP TO GOLF BALL SIZE HAIL AND WINDS TO 70 MPH. THERE IS ALSO A SLIGHT RISK FOR A FEW TORNADOES, ESPECIALLY WEST OF THE KANSAS TURNPIKE. THESE STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AS THEY MOVE EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS LATER THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS. AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH SOMEWHAT. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BY THURSDAY NIGHT AND FRIDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED TODAY AND TONIGHT, ESPECIALLY THIS AFTERNOON UNTIL ABOUT MIDNIGHT TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 108 PM CDT SUN APR 10 2005 KSZ032-042-048-050>051-067>069-082>083-091>093-110100- BARTON KS-BUTLER KS-COWLEY KS-ELLSWORTH KS-HARPER KS- HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS- RUSSELL KS-SEDGWICK KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 141 UNTIL 800 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES BARTON ELLSWORTH MCPHERSON RICE RUSSELL IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES BUTLER COWLEY HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO... ELLSWORTH...GREAT BEND...HUTCHINSON...KINGMAN...MCPHERSON...NEWTON... RUSSELL...WELLINGTON AND WINFIELD.
The Wichita radar (KICT), 132 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
12 hail, 6 tornado. Local standard time, as filed.
CO-OP observer.
CO-OP observer.
Farmstead hit sustaining the following damage: Two sheds and one garage destroyed. House sustained broken windows on it's south side. Several trees uprooted.
Brief event.
Brief event.
Brief event.
Remained in the country.
Remained in the country.
Hail covered ground.
Hail covered ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443112, 5443113, 5443124, 5443114, 5443115, 5443125, 5443126, 5443127, 5443128, 5443116, 5443129, 5443117, 5443118, 5443119, 5443120, 5443121, 5443122, 5443123.